Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 12, NWS Pueblo, CO

May 30, 2006Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 2006, 5:01 AM MDT for Kiowa County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2006, 5:01 AM MDT (11:01 UTC)
Expired
May 30, 2006, 5:29 AM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3363 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 301101
SVRPUB
COC061-301230-
/O.NEW.KPUB.SV.W.0012.060530T1101Z-060530T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
501 AM MDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 630 AM MDT...

* AT 456 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF SHERIDAN LAKE...OR ABOUT 23
  MILES NORTH OF LAMAR...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRANDON AND
  TOWNER AND SHERIDAN LAKE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3845 10262 3829 10250 3848 10205 3861 10206
      3861 10231

$$
3 follow-up statements
000 
WWUS55 KPUB 301108
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
508 AM MDT TUE MAY 30 2006

COC061-301230-
/O.CON.KPUB.SV.W.0012.000000T0000Z-060530T1230Z/
KIOWA CO-
508 AM MDT TUE MAY 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM MDT
FOR EASTERN KIOWA COUNTY...

AT 505 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BRANDON...OR ABOUT 26 MILES NORTHEAST OF
LAMAR...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERIDAN LAKE
AND TOWNER.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3843 10253 3832 10243 3848 10205 3861 10206
      3861 10231

$$
000 
WWUS55 KPUB 301117
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
517 AM MDT TUE MAY 30 2006

COC061-301230-
/O.CON.KPUB.SV.W.0012.000000T0000Z-060530T1230Z/
KIOWA CO-
517 AM MDT TUE MAY 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM MDT
FOR EASTERN KIOWA COUNTY...

AT 513 AM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR SHERIDAN
LAKE...OR ABOUT 30 MILES NORTHEAST OF LAMAR...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERIDAN 
LAKE AND TOWNER.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3843 10253 3832 10243 3848 10205 3861 10206
      3861 10231

$$
000 
WWUS55 KPUB 301129
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
529 AM MDT TUE MAY 30 2006

COC061-301139-
/O.CAN.KPUB.SV.W.0012.000000T0000Z-060530T1230Z/
KIOWA CO-
529 AM MDT TUE MAY 30 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN
KIOWA COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS 
LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3843 10253 3832 10243 3848 10205 3861 10206
      3861 10231

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:59 AM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 30, 3:59 AM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
359 AM MDT TUE MAY 30 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...POSSIBLE SEVERE WEATHER OVER THE PLAINS THIS AFTERNOON AND
EVENING...

COMPLEX SCENARIO FOR SEVERE WEATHER IS SHAPING UP TODAY FOR THE
E PLAINS. MESOSCALE MODELS HAVE BEEN STRUGGLING TO KEEP UP WITH
THE RAPIDLY CHANGING FORECAST...AND EACH RUN HAS BEEN FAIRLY
DIFFERENT FROM THE LAST. COMPLICATING THE SCENARIO IS BANDED
CONVECTIVE SYSTEM CURRENTLY MOVING THROUGH CROWLEY AND KIOWA
COUNTIES. DEW POINTS OVER THE CWA HAVE BEEN SLOW TO COME UP...
MAINLY STILL HOLDING IN THE 30S...ALTHOUGH UPPER 50S TO LOWER 60S
ARE JUST OVER THE BORDER IN KS AND THE OK/TX PANHANDLES. PROGGED
DEW POINTS OF MID 50S FOR THE SE GRASSLANDS NOT OUT OF REACH IF
DECENT MOISTURE TRANSPORT KICKS IN AS SCHEDULED THIS MORN.

MAIN TRIGGER FOR CONVECTION WILL BE THE SHORT WAVE CURRENTLY
MOVING INTO W WY. THIS SHOULD SPARK THE DEVELOPMENT OF ISOLD
STORMS OVER THE ERN MTNS BY 20ZISH. A COUPLE STRONG STORMS OVER THE
S FRONT RANGE CANNOT BE RULED OUT GIVEN DECENT BULK SHEAR...BUT MAIN
FOCUS FOR POSSIBLE SEVERE WILL BE TO THE SOUTH ALONG AND NORTH OF A
QUASI STATIONARY BOUNDARY STRETCHING FROM THE RATON TO THE NRN TX
AND OK PANHANDLES. HERE...COULD SEE CAPE OF 1-2K...HELICITY OF 1-200
M2/S2...AND SHEAR OF 45-55 KTS. THIS WILL PROMOTE DEVELOPMENT OF
SUPERCELLS...ESPECIALLY OVER ERN LAS ANIMAS...BACA...BENT...AND
PROWERS COUNTIES. THE MAIN THREAT WILL BE SEVERE WINDS AND LARGE HAIL
UP TO 2 INCHES. LOW LCLS IN THIS REGION ALONG WITH BACKED LOW-LEV
WINDS WILL ALSO PROVIDE A LOW-GRADE THREAT OF A TORNADO OR TWO.

COVERAGE OF CONVECTION IS LIKELY TO INCREASE THROUGH THE EVENING
BEFORE DIMINISHING SLOWLY AFTER MIDNIGHT. HOPEFULLY THE PLAINS
WILL SEE SOME MUCH NEEDED RAIN FROM THE DEPARTING CONVECTION.

FURTHER TO THE WEST...STILL FIRE WX CONCERNS FOR THE SAN LUIS
VALLEY...WHICH WILL NOT BENEFIT FROM THE ERN PCPN. LOW RHS AND
DRY FUELS WILL CONTINUE TO MEAN HIGH FIRE DANGER. WINDS SHOULD BE
BETTER BEHAVED TODAY...SO NO HIGHLITES WILL BE ISSUED...BUT WILL
HAVE TO CLOSELY MONITOR THE VALLEY TODAY. ROSE

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

COULD BE SOME LINGERING PCPN OVR THE SERN PLAINS WED MORNING AS WEAK
UPR SHRTWV TROF MOVES OVR THE AREA. WED AFTERNOON AND EVENING THE
TROF WL MOVE E OF THE AREA...BUT SOME DIURNAL SHOWERS/TSTMS COULD
STILL OCCUR. AN UPR RIDGE BUILDS OVR THE AREA FOR THU THRU MON.
SOME MSTR TRAPPED UNDER THE RIDGE WL LIKELY MEAN SOME AFTERNOON
AND EVENING SHOWERS AND TSTMS EACH DAY. TEMPS WILL ALSO GET QUITE
WARM AGAIN AS THE RIDGE BUILDS OVR THE AREA. 700MB TEMPS ARE
FORECAST TO RANGE FROM ABOUT 13-18C ON FRI...15-20C SAT AND SUN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/28
Hazardous weather outlook, May 29, 6:36 AM MDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
636 AM MDT MON MAY 29 2006

COZ058>089-093>099-301245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
636 AM MDT MON MAY 29 2006

...RED FLAG WARNING IN EFFECT FOR THE SAN LUIS VALLEY FROM NOON
UNTIL 9 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE SAN LUIS VALLEY. THIS AREA WILL HAVE RELATIVE
HUMIDITIES OF 15 PERCENT OR LOWER...WIND GUSTS OF 25 TO 35
MPH...AN UNSTABLE AIR MASS...AND CRITICALLY DRY FUELS. IF FIRES
START...THEY WILL QUICKLY BECOME UNCONTROLLABLE.

SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG
THE EASTERN MOUNTAINS AND NEARBY AREAS. FOR TONIGHT THERE WILL BE
THE POSSIBILITY OF ISOLATED THUNDERSTORMS OVER THE SOUTHEAST
MOUNTAINS AND PLAINS. THE MAIN THREATS FROM ANY THUNDERSTORMS THAT
DEVELOP WILL BE STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL DISTURBANCE WILL SPARK THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS LATE TUESDAY AFTERNOON. STORMS WILL
MOVE OFF THE MOUNTAINS AND ONTO THE PLAINS TUESDAY EVENING. A FEW
OF THESE STORMS MAY BECOME STRONG OR SEVERE...ESPECIALLY OVER SOUTHERN
LAS ANIMAS AND BACA COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND WINDS UP TO 60 MPH. THUNDERSTORMS WILL DEVELOP
AGAIN ON WEDNESDAY AFTERNOON OVER THE MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:37 AM MDTSevere Thunderstorm WarningPUBProwers53 min
May 30, 4:31 AM MDTSevere Thunderstorm WarningPUBProwers26 min
May 30, 3:23 PM MDTSevere Thunderstorm WarningPUBFremont39 min
May 30, 4:20 PM MDTSevere Thunderstorm WarningPUBLas Animas55 min
May 30, 4:52 PM MDTSevere Thunderstorm WarningPUBBaca53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.